Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 65, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2017, 11:33 AM CDT for 4 counties in Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 11:33 AM CDT (16:33 UTC)
- Expired
- May 27, 2017, 11:57 AM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 11:34 AM CDT | HAIL 1 | 3 Wnw Beto Junction, KS | SUBWAY RESTAURANT REPORTED SEVERAL QUARTER SIZE HAIL STONES. |
| May 27, 11:45 AM CDT | HAIL 1.75 | 3 S Melvern, KS | LOTS OF GOLF BALL SIZE HAIL STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3187 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.6
The text
As transmitted.
327 WUUS53 KTOP 271633 SVRTOP KSC003-031-059-139-271715- /O.NEW.KTOP.SV.W.0065.170527T1633Z-170527T1715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 1133 AM CDT SAT MAY 27 2017 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Southwestern Franklin County in east central Kansas... Northwestern Anderson County in east central Kansas... Southeastern Osage County in east central Kansas... Northeastern Coffey County in east central Kansas... * Until 1215 PM CDT * At 1132 AM CDT, a severe thunderstorm was located over Beto Junction, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Waverly, Williamsburg, Melvern, Olivet and Beto Junction. This includes Interstate 35 between mile markers 152 and 172. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3837 9580 3848 9581 3854 9543 3835 9542 TIME...MOT...LOC 1632Z 261DEG 21KT 3842 9572 HAIL...1.00IN WIND...<50MPH $$ Sanders
3 follow-up statements
611
WWUS53 KTOP 271643
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1143 AM CDT SAT MAY 27 2017
KSC003-271651-
/O.CAN.KTOP.SV.W.0065.000000T0000Z-170527T1715Z/
Anderson-
1143 AM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ANDERSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3841 9575 3849 9575 3854 9543 3839 9542
TIME...MOT...LOC 1641Z 260DEG 21KT 3843 9565
$$
KSC031-059-139-271715-
/O.CON.KTOP.SV.W.0065.000000T0000Z-170527T1715Z/
Franklin-Osage-Coffey-
1143 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHWESTERN FRANKLIN...SOUTHEASTERN OSAGE AND NORTHEASTERN
COFFEY COUNTIES...
At 1141 AM CDT, a severe thunderstorm was located near Waverly,
moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters quarter sized hail 3 miles west
northwest of Beto Junction at 1134 am.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Waverly, Williamsburg, Melvern, and Olivet.
This includes Interstate 35 between mile markers 155 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9575 3849 9575 3854 9543 3839 9542
TIME...MOT...LOC 1641Z 260DEG 21KT 3843 9565
HAIL...1.00IN
WIND...<50MPH
$$
Sanders312
WWUS53 KTOP 271652
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1152 AM CDT SAT MAY 27 2017
KSC031-059-139-271715-
/O.CON.KTOP.SV.W.0065.000000T0000Z-170527T1715Z/
Franklin-Osage-Coffey-
1152 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHWESTERN FRANKLIN...SOUTHEASTERN OSAGE AND NORTHEASTERN
COFFEY COUNTIES...
At 1151 AM CDT, a severe thunderstorm was located near Waverly,
moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters reported golf ball sized hail 3
miles south of Melvern at 1145 AM.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Williamsburg.
This includes Interstate 35 between mile markers 162 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9563 3851 9563 3854 9543 3839 9542
TIME...MOT...LOC 1651Z 261DEG 21KT 3844 9557
HAIL...1.00IN
WIND...<50MPH
$$
Sanders008
WWUS53 KTOP 271657
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1157 AM CDT SAT MAY 27 2017
KSC031-059-139-271706-
/O.CAN.KTOP.SV.W.0065.000000T0000Z-170527T1715Z/
Franklin-Osage-Coffey-
1157 AM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN...
SOUTHEASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3841 9563 3851 9563 3854 9543 3839 9542
TIME...MOT...LOC 1655Z 261DEG 21KT 3845 9553
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:20 AM CDT, 8 hours 13 minutes earlier.
Area forecast discussion, May 27, 3:20 AM CDT, 8 hours 13 minutes before
Area Forecast Discussion National Weather Service Topeka KS 320 AM CDT Sat May 27 2017 .SHORT TERM...(Today and tonight) Issued at 259 AM CDT Sat May 27 2017 Confidence in specifics for today and tonight is fairly low, but potential for high-end severe weather is in place. Convection continues to roll east across northwest Kansas early this morning in area of good elevated CAPE and moderate low level jet. Other convection was over southwest Missouri north of a warm front. Dewpoints south of this front in the lower 70s with southerly flow over it. Locally, weak near-surface winds and clear skies until recently allowing for some slightly reduced visibilities, but increasing cloud should keep widespread fog in check. Am leaning toward the linear system to the west to slowly decrease in intensity with time as moisture convergence and available moisture decrease, with many models very similar in an area of much lower 850mb dewpoints moving north through the eastern half of the state in the 10-14Z window. Will still likely have at least some remnant convection through the early morning hours in at least northern areas with some signals of an MCV developing just south of the Nebraska border at 8Z, with some potential for a weak surface low to push northeast into the area. Dewpoints could easily reach the upper 60s as 850mb dewpoints then rise quickly with 500-700mb lapse rates near 9 C/km to produce extreme ML CAPE with little CIN. Specifics of where the surface low end up will play a large role in low-level shear, but WSW 500mb winds around 40kts will supply enough shear for supercells. Very large hail will be the most apparent threat, with severe winds and tornadoes also possible, mainly in southern and eastern areas. Timing and location of overall severe weather threat very hard to nail down, but could see high surface- based instability develop by early afternoon. Several hours of at least east central Kansas being in the warm sector and multiple sources of weak forcing brings the potential for a few rounds of storms for locally heavy precip possibilities as well. Upper trough swings into the area late tonight, which should bring cyclogenesis well to the east for convection to end by early Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 259 AM CDT Sat May 27 2017 The latter two thirds of the holiday weekend shape up rather well as northwesterly flow aloft moves in with surface high pressure moving southward into the Central Plains. Highs in the upper 70s Sunday become upper 70s to low 80s on Monday. Overnight lows in the 50s with northwest winds through the period. Next chance for rain holding off until late Monday night into early Tuesday and relegated to our far southern and western counties where the front resides. Highs again on Tuesday and Wednesday rise toward 80. Upper pattern starts to shift on Wednesday from northwesterly to zonal, then the influence of the trof over the western states into the Rockies starts to shift eastward as well. This increases rain chances Thursday into Friday and would likely cool highs a few degrees. Strength of these storms is a bit far out, but enough CAPE and shear progged for strong to severe at times late next week. Watch for updates. && .AVIATION...(For the 06Z TAFS through 06Z Sunday) Issued at 1144 PM CDT Fri May 26 2017 The models have continued to show some variability in the evolution of storms through the day Saturday. In particular the HRRR has backed off on bringing a linear MCS through the area early in the day. However the convective allowing models don't have the greatest handle on the current convection in western KS. With models showing a southerly low level jet and isentropic lift across central KS confirmed by area profiler data, am inclined to expect storms to hold together and enter the forecast area by mid morning, even with the latest HRRR casting some doubt. However uncertainty precludes a more specific forecast for timing in the terminals. So I still have a VCTS for the most likely window. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...67 AVIATION...Wolters
Hazardous weather outlook, May 27, 4:13 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 413 AM CDT Sat May 27 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-280915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 413 AM CDT Sat May 27 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are possible for the entire area today and this evening, with the chances ending from northwest to southeast in the overnight hours. Some of the thunderstorms may be severe, with the greatest chances for severe weather in the afternoon and early evening, and southeast of a line from Herington to Manhattan to Holton. Very large hail up to the size of baseballs, wind gusts up to 70 MPH, and a few tornadoes are possible. Locally heavy rain could also occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances return later in the week, with increasing coverage of storms possible late Wednesday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon into the early evening hours. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 27, 6:33 AM CDT, 5 hours before
Special Weather Statement National Weather Service Topeka KS 633 AM CDT SAT MAY 27 2017 KSZ010>012-023-024-026-038-039-271200- Wabaunsee-Shawnee-Pottawatomie-Jefferson-Brown-Jackson-Nemaha- Marshall- 633 AM CDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...NORTHERN SHAWNEE...NORTHEASTERN WABAUNSEE...POTTAWATOMIE...NEMAHA...JACKSON... SOUTHWESTERN BROWN AND EASTERN MARSHALL COUNTIES UNTIL 700 AM CDT... At 633 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles west of Corning to 3 miles south of St. Marys. Movement was east at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Topeka, Wamego, Holton, Sabetha, Seneca, Rossville, Alma, Westmoreland, Blaine, Tecumseh, St. Marys, Silver Lake, Meriden, Frankfort, Onaga, Hoyt, Maple Hill, Centralia, Axtell and Wetmore. This includes Interstate 70 between mile markers 326 and 355. LAT...LON 3905 9551 3893 9628 4000 9661 4000 9584 TIME...MOT...LOC 1133Z 258DEG 40KT 3963 9611 3914 9606
Special weather statement, May 27, 6:55 AM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
655 AM CDT SAT MAY 27 2017
KSZ011-012-024-026-039-271245-
Shawnee-Jefferson-Brown-Jackson-Nemaha-
655 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHEASTERN
SHAWNEE...EASTERN NEMAHA...JACKSON AND BROWN COUNTIES UNTIL 745 AM
CDT...
At 654 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bern to 5 miles north of Topeka. Movement was
east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Topeka, Holton, Hiawatha, Sabetha, Horton, Valley Falls, Oskaloosa,
Perry, McLouth, Meriden, Hoyt, Ozawkie, Nortonville, Winchester,
Wetmore, Mayetta, Everest, Fairview, Robinson and Morrill.
LAT...LON 3965 9534 3965 9556 3942 9557 3942 9518
3907 9519 3905 9572 4000 9604 4000 9534
TIME...MOT...LOC 1154Z 260DEG 37KT 3997 9596 3913 9568Special weather statement, May 27, 7:46 AM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
746 AM CDT SAT MAY 27 2017
KSZ012-024-026-040-271315-
Jefferson-Brown-Douglas-Jackson-
746 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHWESTERN
DOUGLAS...NORTHEASTERN JACKSON AND BROWN COUNTIES UNTIL 815 AM CDT...
At 746 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of White Cloud to 3 miles
northwest of Tonganoxie. Movement was east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hiawatha, Horton, Valley Falls, Oskaloosa, Perry, McLouth, Ozawkie,
Nortonville, Lecompton, Winchester, Everest, Robinson, Whiting,
Reserve, Powhattan, Hamlin, Willis, Williamstown and Perry Lake.
LAT...LON 4000 9534 3965 9534 3965 9556 3942 9557
3942 9518 3905 9519 3904 9527 3903 9550
3906 9550 3907 9553 4000 9570
TIME...MOT...LOC 1246Z 259DEG 32KT 4000 9536 3914 9515Special weather statement, May 27, 10:03 AM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Topeka KS 1003 AM CDT SAT MAY 27 2017 KSZ037-271545- Morris- 1003 AM CDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRIS COUNTY UNTIL 1045 AM CDT... At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm near Lincolnville, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Council Grove, Wilsey, Burdick and Council Grove Lake. LAT...LON 3852 9693 3864 9693 3871 9645 3852 9646 TIME...MOT...LOC 1503Z 260DEG 31KT 3853 9693 Sanders
Special weather statement, May 27, 10:43 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
1043 AM CDT SAT MAY 27 2017
KSZ037-038-054-271630-
Wabaunsee-Lyon-Morris-
1043 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND LYON COUNTIES UNTIL 1130 AM CDT...
At 1043 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Council Grove Lake to near
Dunlap to 6 miles east of Strong City. Movement was east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Emporia, Council Grove, Eskridge, Americus, Reading, Allen, Admire,
Bushong, Dunlap and Council Grove Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 142.
Kansas Turnpike between mile markers 122 and 152.
LAT...LON 3852 9635 3852 9647 3874 9654 3889 9609
3867 9595 3852 9595 3840 9597 3834 9636
TIME...MOT...LOC 1543Z 254DEG 35KT 3870 9646 3855 9637 3838 9643
SandersLocal storm report, May 27, 10:59 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HAIL 2 SSW AMERICUS 38.48N 96.27W
05/27/2017 E0.88 INCH LYON KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:52 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 23 min |
| May 27, 5:11 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley, Washington | 34 min |
| May 27, 5:27 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 48 min |
| May 27, 6:33 AM CDT | Special Weather Statement | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Shawnee, Wabaunsee | 27 min |
| May 27, 6:55 AM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson | 50 min |
| May 27, 7:46 AM CDT | Special Weather Statement | TOP | Brown, Jefferson | 29 min |
| May 27, 10:03 AM CDT | Special Weather Statement | TOP | Morris | 42 min |
| May 27, 10:43 AM CDT | Special Weather Statement | TOP | Lyon | 47 min |
| May 27, 10:48 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 23 min |
| May 27, 11:59 AM CDT | Severe Thunderstorm Warning | TOP | Franklin | 16 min |
| May 27, 3:18 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 42 min |
| May 27, 3:58 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 47 min |
| May 27, 4:36 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 2 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.